First of all, everyone (including me) has messed up now and then when giving (or forgetting!) their insulin shots, so please don’t blame yourself for what is a very human error.
What will happen to your blood sugar level obviously depends on several factors that your question didn’t address.
Anyone giving the wrong amount or type of insulin runs a risk of either high or low blood sugars, depending on the duration of effect and the amount of insulin given compared to the usual duration of effect and amount, and also upon meals and exercise.
With that in mind, if you realize you gave the wrong dose, the first thing to do is to realize your blood sugars may be wacky, so plan to check blood sugar levels more frequently during the next day or so, perhaps as often as every hour or two. And tell your family or friend what happened, and be sure they have the phone number to reach your doctor or diabetes nurse educator to discuss how to handle the situation if your blood sugar goes really goofy.
Let me go through a few of the possibilities I can think of.
If the insulin that you gave was a rapid-acting variety such as Regular, Humalog, Novolog, or Apidra, then the effects of the dose should dissipate over several hours, and the effect should be gone in about 6 hours. If the insulin was a long-acting variety such as Lantus or Levemir, then the effect will probably take a day or somewhat longer to wear off. Several websites have listings of various insulins and their usual duration of activity: See for instance
Types of Insulin
at my website.
If you accidentally gave yourself a shot of a short-acting variety instead of a long-acting variety, then you’ll also run some risk of the short-acting insulin wearing off before the usual time that the long-acting insulin would have kicked in.
If you accidentally gave a long-acting insulin in the morning by mistake instead of giving a rapid-acting insulin, then there’s a risk of your blood sugar level going high during the morning hours then having a delayed low sugar level later when the long-acting insulin kicks in.
No matter what, plan to get back on your usual insulin schedule as soon as you realize the error. (The only exception might be if the insulin you gave was a long-acting variety that will hang around for many hours and still might have significant residual effects after your next scheduled injection.)
Remember I suggested having your physician and diabetes nurse educator’s phone numbers handy? If you find that you have any screwy blood sugars, call for their advice. How screwy is too screwy? Anything that looks different from what you’ve been seeing the past few days.
And don’t be embarrassed to call for advice – remember this happens to everyone sooner or later!